Iowa, 2014Damaging Winds in Iowa, May 31, 2014
May 31, 2014 · NWS DVN · 2 events in 2 counties and zones
An area of showers and embedded thunderstorms lifted northward across Cedar and Jones Counties the evening of May 31. A few isolated severe wind gusts of 60 to 70 mph were observed just west of Tipton, IA and at the Monticello, IA Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and embedded thunderstorms lifted northward across Cedar and Jones Counties the evening of May 31. A few isolated severe wind gusts of 60 to 70 mph were observed just west of Tipton, IA and at the Monticello, IA Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 5:55 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 31, 5:55 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT SAT MAY 31 2014
.SYNOPSIS...
ISSUED AT 325 PM CDT SAT MAY 31 2014
LATEST SFC ANALYSIS WAS INDICATING RIDGING HOLDING ON ACRS THE GRT
LKS...WITH SOUTHEASTERLY LLVL FLOW KEEPING DPTS IN THE 50S OR EVEN
40S ACRS MUCH OF IL INCLUDING THE NORTHEASTERN THIRD OF THE CWA.
THIS A BIG CONTRAST FURTHER TO THE WEST OF THE MS RVR WITH DPTS IN
THE MID TO UPPER 60S. MORE SCTRD PULSE THUNDERSTORM ACTIVITY
OCCURRING TO THE WEST OF THE DVN CWA ACRS CENTRAL IA...BUT ISOLATED
TO WDLY SCTRD STORMS STILL POSSIBLE IN THE LOCAL FCST AREA MAINLY
WEST OF THE MS RVR THROUGH EVENING. MAIN UPSTREAM BOUNDARY LAYING OUT
ACRS NORTHWESTERN MN THROUGH SOUTHWESTERN NEB. 12Z UPPER AIR ANALYSIS
AND WATER VAPOR LOOP INDICATE UPPER RIDGE STILL HANGING ON ACRS THE
WESTERN GRT LKS AND UPPER MS RVR VALLEY...WHILE ACTIVE SOUTH-
WESTERLIES WHERE ORGANIZING ACRS THE NORTHERN ROCKIES AND INTO THE
NW HIGH PLAINS.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM CDT SAT MAY 31 2014
TONIGHT...EXPECT BUOYANCY DRIVEN ISOLATED TO WDLY SCTRD CONVECTION
TO WANE WITH LOSS OF HEATING AFTER 02Z THIS EVENING. WITH ONGOING
LACK OF STRONG/DEEP SHEAR...EXPECT ANY STORM THE REST OF THIS
AFTERNOON TO MAINLY PRODUCE LOCALLY HEAVY RAIN AND THEN COLLAPSE-
DRIVEN WIND GUSTS UP TO 40 MPH. LACK OF CONVERGENT
NOCTURNAL LLJ TO LIMIT LATE NIGHT STORMS FROM DEVELOPING
ACRS THE LOCAL AREA. BETTER/MORE ORGANIZED FORCING TO KEEP
OVERNIGHT CONVECTION/MCS GOING ACRS THE NORTHERN PLAINS INTO MN.
HIGHER DPTS AND DEBRIS HIGH CLOUDS OFF CONVECTIVE SYSTEMS TO THE
NORTHWEST TO KEEP LOWS IN THE MID TO UPPER 60S IN THE WESTERN TWO
THIRDS OF THE CWA...WHILE TEMPS MAY DIP CLOSE TO 60 OR EVEN THE UPPER
50S IN THE FAR NORTHEASTERN CWA IN LOWER SFC DPT POOL.
SUNDAY...ANOTHER WARM MOIST DAY WITH BUOYANCY DRIVEN ISOLATED TO
SCTRD CONVECTION POSSIBLE AS THE DAY PROGRESSES. MID TO UPPER 80S
WITH 60 DPTS MAKING FOR 1500+ J/KG SFC BASED CAPES...BUT LACK OF
ORGANIZED FORCING AND DEEP SHEAR AGAIN SHOULD MAKE FOR SIMILAR
STORMS THAT ARE OCCURRING CURRENTLY ACRS CENTRAL INTO EASTERN IA TO
OCCUR ON SUNDAY.
.LONG TERM...(SUNDAY NIGHT THROUGH NEXT SATURDAY)
ISSUED AT 325 PM CDT SAT MAY 31 2014
UPPER AIR PATTERN WILL SHIFT TO THE SOUTHWEST. THERE WILL BE TWO
CHANCES FOR THUNDERSTORMS AS A COUPLE OF SHORTWAVES MOVE ACROSS THE
UPPER MISSISSIPPI VALLEY. THE FIRST WAVE WILL PASS BY SUNDAY NIGHT
AND MONDAY AND THE SECOND ON WEDNESDAY.
SUNDAY NIGHT THRU MONDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS
SUNDAY NIGHT WITH THUNDERSTORMS LIKELY ON MONDAY AS A SHORTWAVE
MOVES THROUGH THE FLOW ALOFT AND A SURFACE LOW MOVES INTO SOUTHERN
MINNESOTA. LATE MONDAY A COLD FRONT WILL PUSH ACROSS IOWA AND
ILLINOIS. WARM AIR ADVECTION AHEAD OF THE FRONT WILL MAINTAIN
DEWPOINTS IN THE 60S WITH PRECIPITABLE WATER VALUES OVER 1.5 INCHES.
UPPER LEVEL FORCING ASSOCIATED WITH THE SHORTWAVE AND THE MOIST
ATMOSPHERE WILL MAKE THUNDERSTORM CHANCES LIKELY. SOME OF THESE
STORMS COULD PRODUCE HEAVY RAIN. HIGH TEMPS MONDAY WILL BE IN THE
MID 80S WITH LOWS IN THE 60S.
TUESDAY...SKIES SHOULD BE DRY AS HIGH PRESSURE BUILDS IN BEHIND THE
DEPARTING COLD FRONT. THUNDERSTORMS BE POSSIBLE TUESDAY NIGHT AS THE
NEXT SHORTWAVE APPROACHES FROM THE WEST. HIGH TEMPS WILL BE IN THE
UPPER 70S WITH OVERNIGHT LOWS IN THE UPPER 50S NORTH AND MID 60S
SOUTH.
WEDNESDAY AND THURSDAY...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
MISSOURI LAYING OUT A QUASI-STATIONARY SURFACE BOUNDARY AS IT MOVES
INTO THE OHIO VALLEY. THE LOCATION WHERE THIS BOUNDARY SETS UP WILL
DETERMINE HOW MUCH RAIN AND THUNDERSTORMS THE REGION WILL HAVE.
WHEREVER THIS BOUNDARY DOES FORM...LOW LEVEL CONVERGENCE... UPPER
LEVEL FORCING AND AMBLE LOW LEVEL MOISTURE WILL SERVE AS A FOCUSING
MECHANISM THAT COULD DEVELOP AN MCS. AT THIS TIME IT IS UNCERTAIN
WHERE THE BOUNDARY WILL FORM AND IT WILL BECOME BETTER DEFINED AS
THE EVENT MOVES CLOSER. HIGH TEMPS WILL BE IN THE UPPER 70S TO WITH
OVERNIGHT LOWS IN THE UPPER 50S NORTH AND MID 60S SOUTH.
FRIDAY AND SATURDAY...A NICE PERIOD OF WEATHER IS EXPECTED AS
HIGH PRESSURE BUILDS OVER THE GREAT LAKES AND BRINGS DRIER AND LESS
HUMID AIR ACROSS THE REGION. HIGH TEMPS WILL BE IN THE 70S WITH LOWS
AROUND 60.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 650 PM CDT SAT MAY 31 2014
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY WEST OF THE MISSISSIPPI
RIVER EARLY THIS EVENING WILL DISSIPATE SHORTLY AFTER SUNSET.
MOIST LOW LEVEL AIR IN PLACE WILL SUPPORT SOME FOG DEVELOPMENT
LATE TONIGHT. THE SHOULD BE ENOUGH MID/HIGH CLOUDS TO KEEP THE FOG
IN THE 3-5SM RANGE. SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE OVER MOST OF THE AREA DURING THE AFTERNOON AS A WEAK
DISTURBANCE MOVES THROUGH.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...KUHL
AVIATION...DLF
Hazardous weather outlook, May 31, 2:38 AM CST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 AM CDT SAT MAY 31 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
338 AM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE
AFTERNOON ACROSS PORTIONS OF EASTERN IOWA...WESTERN ILLINOIS AND
EXTREME NORTHEAST MISSOURI. THE MAIN THREATS WILL BE LIGHTNING
AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS BEGINNING SUNDAY AFTERNOON AND
CONTINUING INTERMITTENTLY MUCH OF NEXT WEEK. THE MAIN THREAT SUNDAY
AND SUNDAY NIGHT IS LIGHTNING. AS MOISTURE INCREASES LATE SUNDAY
NIGHT...THE THREAT OF LOCALLY HEAVY RAIN WILL INCREASE...BUT THE
THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME.
ANOTHER ROUND OF THUNDERSTORMS IS FORECAST WEDNESDAY AND THURSDAY.
IT IS TOO EARLY AT THIS TIME TO PIN DOWN THE SEVERE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HAASE/WOLF
In the hours before
Special weather statement, May 31, 5:17 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT SAT MAY 31 2014
IAZ040-041-051>053-063>065-010015-
LINN IA-JOHNSON IA-IOWA IA-DELAWARE IA-BENTON IA-BUCHANAN IA-CEDAR IA-
JONES IA-
617 PM CDT SAT MAY 31 2014
...ISOLATED THUNDERSTORMS WITH HEAVY RAIN...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING.
THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN AND POSSIBLY SOME
SMALL...PEA SIZE...HAIL AND WIND GUSTS OVER 30 MPH. THE HEAVY RAINS
SHOULD BE BRIEF...BUT WILL GREATLY REDUCE VISIBILITIES.
THE STORMS ARE EXPECTED TO WEAKEN AND DISSIPATE BY 9 PM.
&&
LAT...LON 4263 9133 4152 9137 4152 9183 4151 9229
4230 9230 4230 9207 4246 9207 4247 9209
4264 9208
DLFLocal storm report, May 31, 5:23 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 4 NE MARENGO 41.84N 92.01W
05/31/2014 M0.25 INCH IOWA IA PUBLIC
&&
TEOSpecial weather statement, May 31, 7:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 PM CDT SAT MAY 31 2014
IAZ053-065>068-010145-
CEDAR-CLINTON-JONES-MUSCATINE-SCOTT-
801 PM CDT SAT MAY 31 2014
...THUNDERSTORMS PRODUCING VERY HEAVY RAIN...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR DURANT...MOVING NORTH AT 25
MPH. THE THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN. RAINFALL
ESTIMATES IN EASTERN MUSCATINE COUNTY EXCEEDED ONE INCH IN LESS THAN
AN HOUR FROM THESE STORMS.
* THE THUNDERSTORM WILL BE NEAR...
BENNETT AROUND 805 PM CDT...
LOWDEN AROUND 825 PM CDT...
CLARENCE AROUND 830 PM CDT...
TORONTO AROUND 835 PM CDT...
OXFORD JUNCTION AROUND 845 PM CDT...
WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE EXPECTED WITH
THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4195 9137 4202 9070 4147 9079 4148 9119
TIME...MOT...LOC 0058Z 181DEG 23KT 4168 9098
DLF
Thunderstorm Wind, Cedar
- When
- May 31, 7:25 PM CST
- Where
- Cedar County, 2.11 mi W of Mathews Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.772, -91.191
Wind gusts estimated to be 70 mph caused some roof damage and downed some trees about 3 miles west of Tipton, IA near Jackson Avenue around 825 pm CDT May 31.
Thunderstorm Wind, Jones
- When
- May 31, 7:55 PM CST
- Where
- Jones County, 0.83 mi SE of Monticello Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.220, -91.160
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 31, 20142 deaths · 1 event
- Rip Current in North Carolina, May 31, 20141 death · 1 event
- Lightning Strikes in Minnesota, May 31, 20141 injured · $165,000 · 3 events
- Tornadoes and Hail in Montana, May 31, 2014EF0 · 7 events
- Tornado and Hail in Wyoming, May 31, 2014EF0 · 5 events
- Hail and Damaging Winds in Montana, May 31, 20141.25 in hail · 5 events
- Hail and Damaging Wind in Wyoming, May 31, 20141 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 31, 20141 in hail · 4 events
- Flash Flooding in Minnesota, May 31, 20143 events
- Damaging Winds in Minnesota, May 31, 201456 kt wind · 3 events
- Flash Flooding in South Carolina, May 31, 2014$4,000 · 2 events
- Waterspouts in South Atlantic Coastal Waters, May 31, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521888, 521886.